Pennsylvania, 2024

Damaging Winds in Pennsylvania, June 14, 2024

June 14, 2024 · NWS PBZ · 2 events in 2 counties and zones

A couple severe storms developed along a pre-frontal trough later in the afternoon after partial clearing of cloud coverage allowed for increased instability. DCAPE was over 1000 J/kg, resulting in an environment favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A couple severe storms developed along a pre-frontal trough later in the afternoon after partial clearing of cloud coverage allowed for increased instability. DCAPE was over 1000 J/kg, resulting in an environment favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 14, 6:46 AM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 6:46 AM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
746 AM EDT Fri Jun 14 2024

.SYNOPSIS...
A cold front will bring scattered thunderstorms on Friday, some
could be strong to severe. Dry with seasonable temperatures
Saturday ahead of a high confidence, potentially historic,
prolonged period of dangerous heat next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Cold front will bring showers and thunderstorms with a 1/5 risk
  for severe weather.
- Temperatures right around normal.
-------------------------------------------------------------------

Minor tweaks to sky cover this morning, as well as upping PoPs
briefly in the ZZV area for a patch of showers. No other changes
at 730 AM.

Previous discussion...

Convection off to our west overnight has thrown convective
debris clouds over the area as a few scattered and light
showers move through. Most will remain dry through this morning
ahead of a cold front and an upper wave that will sag through
later today with showers and thunderstorms developing along the
boundary. Latest hi res ensemble guidance suggests an initial
batch may move across eastern Ohio and western Pennsylvania
around noontime with weak convergence ahead of the boundary, but
this is lower confidence with overnight RAP/HRRR runs waffling
back and forth. Should it materialize, it will exist in an
environment that hasn't had much time to destabilize with
instability maxing out around 700 J/kg so this shouldn't be too
impactful. The front itself will then move through and try to
reinvigorate additional development along it, but the wrinkle
would be if there is any earlier rain/cloud cover it may limit
how much the atmosphere can recover. Most likely ensemble timing
of the front to the Pittsburgh metro is in the 3-4pm window
when the ensemble probability of >1000 J/kg of CAPE and >30
knots of shear only sits around 30-40%, likely a byproduct of
its earlier convection. Without contamination, instability may
reach up to around 1000-1500 J/kg.

Primary threats will be damaging wind and hail, and the entire area
is outlined in a 1/5 risk for severe. With ensemble mean
precipitable water values nearing 1.4-1.5", any thunderstorm
could bring a heavy downpour with it as well, so some isolated
flooding concerns can't be ruled out.

A push of drier and cooler air will arrive in northwest flow behind
the front and drop lows Friday night to a couple ticks below normal.
Could see some areas of river valley fog develop with highest
probabilities south of Pittsburgh in the 30-40% range.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Dry weather Saturday and Sunday.
- Near normal temperatures Saturday with a jump to 5-10 degrees
  above normal on Sunday.
-------------------------------------------------------------------

Heights rise into Saturday as upper ridging builds and surface high
pressure slides in to the north. Temps won't rebound much in
northerly flow in the wake of the boundary and dew points will
likely mix out some in the afternoon with a dry boundary layer
providing a pretty comfortable day.

Upper ridging begins to build stronger making a run at 588-590dm by
Sunday to kick off the first day of increasingly hot conditions.
Surface high pressure establishes off to our east and southwest flow
on the west side of the 850 mb ridge axis will induce warm
advection with ensemble 850 temps up to 15-17C. This will
support widespread upper 80s with even a 40-70% chance of 90F+
for Pittsburgh south and west.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
KEY MESSAGES:

- High confidence in a dangerous heat wave setting up early next
  week with major heat impacts possible.
-------------------------------------------------------------------

Guidance has been consistent that a potentially-historic ridge will
continue to strengthen across much of the central and eastern CONUS
into the middle of next week. WPC ensemble clusters are highly
consistent through Tuesday, indicating high confidence in the
temperature forecast. Near-record breaking heat will build in to
start off next week.

Significant heat is looking increasingly likely with this
anomalously strong ridge from Monday and beyond when major to
extreme heat risk is likely. NBM probabilities for high
temperatures reaching 95+ degrees continue to go up, and are now
widespread 60-90% across the area. These higher probabilities
are especially prevalent in lower elevation areas (e.g., river
valleys) and urban centers, which tend to be warmer than
surrounding areas. In addition, dewpoints are currently forecast
to remain in the mid 60s to lower 70s, which would result in
high enough humidity levels to support heat indices climbing to,
and potentially exceeding, 100 degrees. If dew points do hold
toward the lower end of that spectrum, we may be able to make a
run at 100 degree air temperatures Monday and beyond (last time
at PIT was 7/15/95); NBM probabilities for that threshold are
now up to 60% on Tuesday with ~50% chance for the remainder of
the week. Only acting to exacerbate the prolonged heat effects
will be a 60-80% chance of low temperatures greater than 70
degrees through the end of the week. Heat impacts will need to
be closely monitored and headlines may need to be considered.

Three out of four clusters maintain at least a 594dm ridge through
June 22nd with the one exception being a lower probability solution
than the others. Return intervals of these heights dating back to
1979 are just about out of the climatological range. CPC suggests
that excessive heat may last through June 24th, indicating the
potential for a long-duration excessive heat threat. The last
comparable, long-duration heat event was from July 1994.

Impacts include heightened heat-related illnesses and potential
power grid issues with increased demand. It is strongly encouraged
to know where cooling shelters are located and stay hydrated. There
may be little relief at night. Gather food, water and medication
now. Make a list of friends and family to check on and help them
prepare. Strongly consider rescheduling outdoor events. Prolonged
exposure to excessive heat was the primary cause of weather-related
fatalities in 2023.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions will prevail through a good part of the TAF
period. However, the approach and passage of a cold front today
will bring scattered to numerous showers and thunderstorms as it
crosses. The period of restrictions at any one terminal should
be relatively brief, and have used PROB30 groups to illustrate
the best timing window at each site. Any thunderstorm could
cause a brief drop to MVFR ceilings and IFR visibility. The
strongest storms could bring LIFR visibility in downpours and
variable wind gusts to 40 knots, but confidence in these impacts
at any one TAF site is quite low and thus not mentioned in the
TAFs.

In the wake of the front, winds shift to northwesterly and
skies begin to clear again as drier air moves into the region.
Patchy valley fog may be a concern late tonight.

.Outlook...
Largely VFR conditions are then forecast Saturday through
Tuesday as a strong ridging pattern develops over the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...MLB/CL
SHORT TERM...MLB
LONG TERM...MLB/Milcarek
AVIATION...CL
Hazardous weather outlook, Jun 14, 2:14 AM EST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
314 AM EDT Fri Jun 14 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-150715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
314 AM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Thunderstorms are possible on Friday along a passing cold front. A
few could become strong to severe with hail and damaging straight-
line wind as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is high confidence in a prolonged, potentially dangerous
period of excessive heat beginning Sunday and continuing through
next week that may result in major heat-related impacts across the
area, especially in traditionally warmer locations like valleys and
urban centers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MLB

In the hours before

Special weather statement, Jun 14, 10:40 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1140 AM EDT Fri Jun 14 2024

PAZ015-016-141615-
Jefferson PA-Clarion PA-
1140 AM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JEFFERSON AND
SOUTHEASTERN CLARION COUNTIES THROUGH 1215 PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Brookville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookville, Strattanville, Summerville, Limestone, Corsica, and
Knox-Dale.

This includes Interstate 80 in Pennsylvania between mile markers 65
and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 7938 4123 7934 4121 7891 4101 7895
TIME...MOT...LOC 1539Z 277DEG 28KT 4114 7922

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CL
Special weather statement, Jun 14, 10:57 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1157 AM EDT Fri Jun 14 2024

PAZ016-141630-
Jefferson PA-
1157 AM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFFERSON COUNTY THROUGH
1230 PM EDT...

At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm near
Brookville, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookville, Reynoldsville, Brockway, Sykesville, Falls Creek, Big
Run, Worthville, Knox-Dale, and Anita.

This includes Interstate 80 in Pennsylvania between mile markers 77
and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 7877 4113 7880 4091 7881 4091 7883
      4103 7917 4121 7912 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 1557Z 280DEG 35KT 4111 7905

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shallenberger

The radar

The State College radar (KCCX), 77 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 14, 11:10 AM EST
Where
Jefferson County, 1 mi SE of Reynoldsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.090, -78.890

Trees and powerlines down multiple locations near Reynoldsville.

Thunderstorm Wind, Westmoreland

When
June 14, 4:07 PM EST
Where
Westmoreland County, 1 mi NE of Lowber
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.260, -79.760

Local fire department reported multiple trees and power lines down in the area between Rollton and Lowber.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197605, 1197606.